How I treat heparin-induced thrombocytopenia (HIT).

Link to article at PubMed

How I treat heparin-induced thrombocytopenia (HIT).

Blood. 2012 Jan 13;

Authors: Cuker A, Cines DB

Abstract
Heparin-induced thrombocytopenia (HIT) is a prothrombotic adverse drug effect induced by platelet-activating antibodies against multimolecular complexes of platelet factor 4 and heparin. Diagnosis rests on a clinical assessment of disease probability and laboratory testing. Management involves immediate discontinuation of heparin and initiation of an alternative anticoagulant. Owing to the frequency of thrombocytopenia among heparinized patients, the limited specificity of widely available immunoassays, the limited availability of more specific functional assays, and clinicians' fears of missing a case of true disease, overtesting, overdiagnosis and overtreatment have become common. As a result, a substantial number of thrombocytopenic patients are unnecessarily exposed to costly alternative anticoagulants and their attendant risk of bleeding. In this review, we describe not only our approach to the evaluation and management of patients with HIT, but also the measures we employ to minimize misdiagnosis and unnecessary treatment of patients without the disease. In addition, we propose areas of investigation for improvement of the diagnosis and management of this potentially fatal disorder.

PMID: 22246036 [PubMed - as supplied by publisher]

Leave a Reply

Your email address will not be published.